Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 261, NWS Omaha, NE

August 9, 2003Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 9, 2003, 9:33 PM CDT for Knox County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 9:33 PM CDT (02:33 UTC)
Expired
Aug 9, 2003, 10:00 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 100233
SVROAX
NEC107-100300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
933 PM CDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1000 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHEAST OF CENTER...OR ABOUT 23 MILES
  SOUTHWEST OF YANKTON...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLOOMFIELD
  CENTER
  WAUSA

LAW ENFORCEMENT OFFICIALS REPORTED SOME SMALL LIMBS DOWN IN THE SANTEE
AREA WITH THIS STORM EARLIER.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4286 9758 4277 9796 4244 9786 4244 9748

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Aug 9, 3:10 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 PM CDT SAT AUG 9 2003

THE MAIN FORECAST CONCERN CONTINUES TO BE PRECIP CHANCES THE
REMAINDER OF WEEKEND AND MAX TEMPS FOR SUN AND MON.

19Z SURFACE ANALYSIS SHOWS DEEPENING LOW PRESSURE IN CENTRAL SOUTH
DAKOTA...WHICH IS SLOWLY MOVING TO THE EAST.  LATEST VISIBLE
SATELLITE IMAGERY SHOWS AN AREA OF THUNDERSTORMS AND SHOWERS ACROSS
CENTRAL SOUTH DAKOTA INTO SOUTHEASTERN NORTH DAKOTA.  12Z UPPER AIR
ANALYSIS SHOWS 700 AND 850 MB MOISTURE AXIS EXTENDING FROM NORTH
DAKOTA THROUGH NEBRASKA AND KANSAS.  700 MB WINDS AND HEIGHTS AS
WELL AS 500 MB ANALYSIS DISPLAYS THE APPROACHING SHORTWAVE...
CURRENTLY IN CENTRAL AND WESTERN SOUTH DAKOTA.

FIRST PRECIPITATION CHANCES APPEAR TO COME LATER THIS EVENING WITH
THE POSSIBILITY OF THE CURRENT PRECIP IN CENTRAL SOUTH DAKOTA AND
NORTHWEST NEBRASKA MOVING INTO OUR AREA. 18Z ETA SHOWING THE PRECIP
MOVING JUST TO OUR WEST.  IT APPEARS THE BEST CHANCES ACROSS THE
CENTRAL AND NORTHWESTERN CWA SHOULD COME DURING THE EARLY MORNING
SUNDAY HOURS.  ALL OF THE MODELS ARE CONSISTENT IN DEVELOPING AN
MCS...THE PROBLEMS ORIGINATE WITH THE TRACK OF THE SYSTEM.  GFS HAS
THE PRECIP BEGINNING IN THE NORTHERN PARTS OF CWA AROUND 12
AM...WHILE THE ETA TAKES UNTIL 3AM.  MODELS INDICATE WEAKENING IN
THE SYSTEM DURING THE MORNING HOURS SUNDAY...BUT SHOULD PICK UP ONCE
AGAIN ACROSS THE CWA ON SUNDAY AFTERNOON AND EVENING.  HAVE MAINLY
PLACED 30 POPS ACROSS THE AREA...WITH UNCERTAINTY IN THE EXACT TRACK
AND LOCATION OF DEVELOPMENT OF THIS CONVECTION AND PRECIPITATION.
BASICALLY KEPT THE PREVIOUS SHORT TERM PRECIPITATION CHANCES...WITH
SOME MINOR TIMING ADJUSTMENTS.  CURRENT RUN OF THE GFS KEEPS PRECIP
CHANCES ACROSS THE CWA ON MONDAY...HOWEVER...HAVE IGNORED THIS
FEATURE AND DRIED OUT THE AREA ON MONDAY.

MAXIMUM TEMPERATURES ARE ALSO A CONCERN FOR THE NEXT TWO DAYS.  HAVE
DROPPED TEMPERATURES ON SUNDAY ABOUT 5 DEGREES IN THE NORTH...WITH
LOWER 90S IN THE SOUTH.  WITH CLOUDS AND PRECIPITATION PRESENT THIS
SEEMED REASONABLE AND FIT IN WITH SURROUNDING OFFICES.  DID NOT
ADJUST EXTENDED TEMPERATURES MORE THAN ONE OR TWO DEGREES.

IN THE EXTENDED PERIODS...IT LOOKS LIKE IT SHOULD REMAIN DRY WITH
SOME WARMING TRENDS.  MODELS CONTINUE TO SHOW A BROADENING RIDGE
WITH SOME 590 HEIGHT LINES OVER THE CWA...SHOWING THE POSSIBILITY OF
HOTTER TEMPERATURES.

PREVIOUS MODEL RUNS AT 00Z DISPLAYED A LOW PRESSURE SYSTEM MOVING
EAST AND THEN NORTH INTO CWA IN THE DAY 7 RANGE...WITH RIDGE MOVING
TO THE GREAT LAKES AND EASTERN SEABOARD REGION.  HOWEVER...06Z MODEL
RUN OF GFS REVERTED BACK TO PREVIOUS SOLUTION OF BROADENING RIDGE
AND NO CLOSED LOW.  THEREFORE...HAVE REMOVED CHANCE OF PRECIP ON DAY
7.

OMA...NONE.

CAMPBELL
Hazardous weather outlook, Aug 9, 5:00 PM CDT, 4 hours 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT INTO
SUNDAY. STRONG TO SEVERE THUNDERSTORMS EXTEND FROM NORTH CENTRAL
NEBRASKA INTO EASTERN SOUTH DAKOTA LATE THIS AFTERNOON AND COULD
MOVE INTO PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA LATER
TONIGHT. ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS
AND LARGE HAIL ARE POSSIBLE LATER THIS EVENING...MAINLY NORTHWEST
OF A COLUMBUS TO ONAWA IOWA LINE. THUNDERSTORMS MAY CONTINUE TO
TRACK SOUTH ACROSS THE REMAINDER OF EASTERN NEBRASKA AND
SOUTHWEST IOWA AFTER MIDNIGHT...BUT ARE NOT EXPECTED TO BE SEVERE
AS THEY MOVE AWAY FROM THE BETTER MOISTURE AND INSTABILITY. THERE
WILL BE A CHANCE OF MORE THUNDERSTORMS DEVELOPING ACROSS THE AREA
SUNDAY AFTERNOON WITH SOME SEVERE STORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO SUNDAY NIGHT. A
WEAK COLD FRONT...COMBINED WITH AN UPPER LEVEL DISTURBANCE AND
SOMEWHAT GREATER WIND SHEAR...MAY ALLOW A FEW OF THESE STORMS TO
BECOME SEVERE DURING THE EVENING. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST NEBRASKA
TONIGHT AND IN EASTERN NEBRASKA AND SOUTHWEST IOWA SUNDAY
AFTERNOON AND EVENING.

FOBERT

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.